Mercury and cadmium toxicity in a Haitian voodoo minister that resulted in acute renal failure
Mercury (Hg) is widely used during religious ceremonies in some Latin American and Caribbean cultures. Multiple cases of Hg poisoning related to these ceremonies are reported but few are reported with cadmium (Cd). We report the case of acute renal failure (ARF) developing after a suicide attempt in a Haitian voodoo minister with elevated Hg and Cd levels measured. A 53 year-old woman with a past medical history of hypertension presented to the ED after she was observed to have a 10 min episode of tonic-clonic seizure-like activity followed by fecal and urinary incontinence. Early that morning, she complained of nausea, abdominal pain, and had multiple episodes of vomiting. On hospital day two, she was noted to have a serum creatinine (SC) of 6.3 mg/dL (0.9 mg/dL on presentation) and she developed oliguric ARF. At this time, the patient revealed that she ingested a white powder obtained in Haiti that she was "saving for a suicide attempt."
The patient required multiple episodes of hemodialysis (HD) prior to her SC decreasing to 1.7 mg/dL 2 weeks later. A kidney biopsy demonstrated acute tubular necrosis. On hospital day 20, she was discharged home and no further HD was necessary. Her initial blood mercury concentration was 5000 mu g/L and her measured 24-hour urine Cd concentration was 7.4 mg/dL. This is a rare case of both Hg and Cd toxicity resulting from the ingestion of religious "remedies/poisons." Clinicians should be aware that people from Caribbean cultures have access to agents containing significant quantites of Hg and Cd. The development of unexplained ARF in such patients, especially in the circumstances of a suicide, attempt should prompt testing for heavy metals such as these.